Letters to the Editor

Authors


  • Contribution of authors:
    RT: patient care, literature search and manuscript preparation.
    AG: diagnosis and follow-up.
    Funding: – None
    Competing Interests: None

4 June 2008

Dear Editor,

CHILDHOOD AUTOIMMUNE HEMOLYTIC ANEMIA FOLLOWING HEPATITIS E VIRUS INFECTION

Hemolysis has been reported in association with hepaptitis A (HAV) and hepatitis B (HBV)1,2 and rarely with hepatitis E.3 The present communication is intended to report on a 9-year-old girl who developed autoimmune hemolytic anemia (AIHA) following infection with hepatitis E virus (HEV), which ended with spontaneous resolution. To our knowledge, this is the first pediatric report of HEV infection complicated by AIHA in the English Literature.

A 9-year-old girl presented with nausea, vomiting, reduced appetite, fever, and ‘yellowing’ of the eyes and body of 17 days duration. Examination revealed jaundice and mild pallor. The liver and the spleen were palpable 2 cm and 1.5 cm below the right and the left costal margins respectively. The complete hemogram was normal except for the Hematocrit and the hemoglobin (Hb) that were 31% and 8.6 gm/dL respectively. The blood peripheral smear was normal. Serum bilirubin (SB) was 13 mg/dL (conjugated fraction 7 mg/dL), aspartate aminotransferase (AST) 960 IU/L, alanine aminotransferase (ALT) 775 IU/L, alkaline phosphatase (AP) 490 IU/L. HEV IgM ELISA (Genelabs Diagnostic, Redwood City, CA) was reactive. Hepatitis A antibody IgM, hepatitis B surface antigen, hepatitis B core antibody IgM, and hepatitis C virus antibody were all negative. She improved with conservative therapy and was discharged on the 11th day of admission, having made substantial clinical recovery. She was admitted 18 days later with severe pallor and progressively increasing jaundice. Repeat Hb was 3.8 g/dL; WBC and platelet counts were normal. Peripheral smear showed spherocytes, fragmented RBC, aniso-poikilocytosis and marked polychromasia. SB was 28.4 mg/dL (conjugated fraction 14 gm/ dL), with AST 56 IU/L, ALT 49 IU/L. Plasma Hb level was raised and urine hemosiderin was positive. Both direct and indirect antiglobulin (Coomb's) tested positive. Based on the clinical presentation and the laboratory investigations, a diagnosis of AIHA was made. The reticulocyte count was 3.2%. Tests for glucose 6-phosphate dehydrogenase (G6PD) deficiency, lupus anticoagulant, anti-nuclear antibodies, double-stranded DNA, and anticardiolipin antibodies were negative. Bone marrow biopsy revealed marked paucity of erythroid precursors and progenitor cells. She was transfused with one unit of packed RBC under diuretic cover. Steroid was not started for AIHA because of acute HEV. Repeat Hb remained stable at around 6 g/dL without blood transfusion. Eleven days later, the Hb was 10 g/dL, reticulocyte count was 10.4% and SB level was 2.3 mg/dL (unconjugated fraction 1.2). At the time of discharge, Coomb's test was negative. On follow-up at 12 weeks, IgM anti-HEV was negative.

Hemolysis in association with HAV has been recorded previously, either alone1 or in association with other viruses and concomitant G6PD deficiency.4 Hosnut et al. reported on 2 G6PD deficient children with acute HAV infection who developed AIHA. Steroids were used in one patient, who subsequently died of renal failure.1 Hepatitis E was associated with severe hemolysis and renal failure in five patients with G6PD deficiency.3 Mishra et al.5 reported on a 25 year-old female, who developed AIHA and erythroid hypoplasia following HEV infection. To our knowledge, there are no such pediatric reports till date in the existing literature. Our patient did not have any other predisposing factors for hemolysis. There are extremely few reports to recommend the usage of steroids in such condition, and therefore, our child was kept under meticulous supportive therapy without steroids. We therefore suggest that all cases of acute viral hepatitis with marked hyperbilirubinemia and pallor should be observed carefully for the development of AIHA and meticulous supportive therapy should be carried out.

Ancillary